Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Reno, NV

May 9, 2018

NWS Reno, NV issued this red flag warning at May 9, 2018, 2:58 PM PDT. It took effect at May 11, 2018, 3:00 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2018, 2:58 PM PDT (21:58 UTC)
In effect from
May 11, 2018, 3:00 PM PDT
Expired
May 11, 2018, 7:05 PM PDT
In force
4 hr
Issued by
NWS Reno, NV

The text

As transmitted.

481 
WWUS85 KREV 092158
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
258 PM PDT Wed May 9 2018

CAZ273-102300-
/O.NEW.KREV.FW.W.0001.180511T2200Z-180512T0600Z/
Mono and Eastern Alpine Counties-
258 PM PDT Wed May 9 2018

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 11 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE CHALFANT VALLEY IN SOUTHEAST
MONO COUNTY...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
3 PM to 11 PM PDT Friday.

* AFFECTED AREA...The Chalfant Valley in southeast Mono County in
  fire zone CA273.

* Winds...North 15 to 25 mph with gusts to 40 mph.

* Humidity...8 to 11% at 3 PM...rising above 20% between 7 PM and
  9 PM.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry vegetation,
such as yard work, target shooting, or campfires. Follow local 
fire restrictions. Check weather.gov/reno for updates and 
livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
4 follow-up statements
251 
WWUS85 KREV 102021
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
121 PM PDT Thu May 10 2018

CAZ273-111400-
/O.CON.KREV.FW.W.0001.180511T2200Z-180512T0600Z/
Mono and Eastern Alpine Counties-
121 PM PDT Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM TO 11 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE CHALFANT VALLEY
IN SOUTHEAST MONO COUNTY...

* AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties.

* Winds...North 15 to 25 mph with gusts to 40 mph.

* Humidity...8 to 11% at 3 PM...rising above 20% between 7 PM 
  and 9 PM.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
442 
WWUS85 KREV 111127
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
427 AM PDT Fri May 11 2018

CAZ273-112300-
/O.CON.KREV.FW.W.0001.180511T2200Z-180512T0600Z/
Mono and Eastern Alpine Counties-
427 AM PDT Fri May 11 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
CHALFANT VALLEY IN SOUTHEAST MONO COUNTY...

* AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties.

* Winds...North 15 to 25 mph with gusts to 40 mph.

* Humidity...8 to 11% at 3 PM...rising above 20% between 7 PM 
  and 9 PM.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
765 
WWUS85 KREV 112128
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
228 PM PDT Fri May 11 2018

CAZ273-120600-
/O.CON.KREV.FW.W.0001.180511T2200Z-180512T0600Z/
Mono and Eastern Alpine Counties-
228 PM PDT Fri May 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE CHALFANT VALLEY
IN SOUTHEAST MONO COUNTY...

* AFFECTED AREA...The Chalfant Valley in Fire Zone 273 Mono and 
  Eastern Alpine Counties.

* Winds...North 15 to 25 mph with gusts to 40 mph.

* Humidity...10-20% at 3 PM...rising above 20% between 7 PM and 9
  PM.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
836 
WWUS85 KREV 120205
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
705 PM PDT Fri May 11 2018

CAZ273-120315-
/O.CAN.KREV.FW.W.0001.000000T0000Z-180512T0600Z/
Mono and Eastern Alpine Counties-
705 PM PDT Fri May 11 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR THE CHALFANT VALLEY IN SOUTHEAST MONO COUNTY...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

Decreasing winds and increasing humidity with some precipitation
has ended the threat for critical fire weather conditions.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at May 9, 2:58 PM PDT, 0 minutes earlier.

Area forecast discussion, May 9, 2:58 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 PM PDT Wed May 9 2018

.SYNOPSIS...

Warm conditions will give way to much cooler temperatures Friday
through the weekend as low pressure moves into northeast California
and western Nevada. A cold front will produce stronger winds from
the north on Friday which may result in areas of blowing dust,
choppy lakes, and the potential for some fire weather concerns.
Unsettled weather looks to continue into early next week.

&&

.SHORT TERM...

Weak low pressure is moving through the Pacific Northwest,
enhancing temperature gradients across eastern California and
western Nevada. The enhanced gradient is bringing southwest to
west wind gusts generally in the 25-35 mph range for much of the
region. Another wave moves by to the north on Thursday for a
switch to lighter west to northwest flow between surface high
pressure moving into Oregon and low pressure over southeast Nevada.
Temperatures are expected to remain similar between today and
Thursday as cooling aloft remains to the north.

Friday, low pressure drops into the northern half of Nevada and
northeast California, pushing a mainly dry cold front through the
region. This should bring a drop in afternoon temperatures between
10-15 degrees as compared to Thursday; however, the main concern
will be the gusty northerly winds for Friday. The winds will bring
minor fire weather concerns, heightened in areas where grasses
are already cured such as in the Chalfant Valley of southern Mono
County. In addition, the northerly flow will likely pick up dust
off of playas/dry lake beds with some reduction in visibility,
especially out in west- central Nevada where there is a larger
quantity of dust to pick up.

Saturday, the upper low remains nearby as it begins to slip under
high pressure moving into the Pacific Northwest. This is a stable
flow pattern which can persist for awhile (which it is expected
to do). With the upper low nearby/overhead, isolated to scattered
showers are expected...especially in the afternoon with daytime
heating. As far as thunderstorms, they are hard to rule out with
some instability under the upper low; however, pinpointing where
is an exercise in futility as it will depend on small-scale
forcing too difficult to nail down. -Snyder

.LONG TERM...Sunday and beyond...

Medium range model guidance suggests that an upper low will become
trapped beneath a building ridge over the Western US late this
weekend. This low looks to stay centered over southwestern Idaho
until next Tuesday. 700 hPa temperatures Monday will be 0C to 1C and
by Thursday they will warm to 4C to 5C. This translates into highs
generally in the 70s Monday and Tuesday for western NV valleys
and 60s for Sierra valley locations. Temperatures will warm
through Thursday as the low weakens.

In regards to precipitation, the upper low will provide lift and
subsequent cooling aloft, which will increase the chances of showers
and even a few thunderstorms areawide. The exact timing and location
of the higher precipitation amounts are uncertain. However, some
areas could receive higher QPF amounts. Will continue to keep a
low chance of pops each day next week with a slight chance of
thunderstorms in the afternoons.

Past Wednesday, model solutions between the ECMWF and the GFS vary
quite a bit, which brings lower confidence to the forecast. Both
models are showing a shortwave trough moving into the Western US
by mid-to-late week, which could bring an increased chance for
showers with temperatures cooling again. The GFS moves this trough
into western Nevada by Thursday morning, whereas the ECMWF has
the trough making its entrance into Nevada on Friday. Therefore,
it is too early to tell where the higher QPF amounts will be with
this system. -Johnston

&&

.AVIATION...

Breezy winds developed late this morning and will continue through
the afternoon hours at all terminal areas. Gusts will generally be
around 25 to 30 kts, mainly from the west. Turbulent conditions
can also be expected today including lee side mountain wave activity.
Lighter winds are expected Thursday. A cold front will bring gusty
winds shifting to the north for Friday. -Johnston/Hohmann

&&

.FIRE WEATHER...

With fresh news of cured grasses by partners in the Chalfant Valley
and high confidence in a period of strong northerly winds Friday
in that area, we will push out a red flag warning. Winds should
become fairly stout (sustained 15-25 mph with gusts to 40 mph)
Friday afternoon and evening as a cold front brings a strong north
to south thermal gradient through the Chalfant Valley. A little
more uncertain will be the humidities, especially by early Friday
evening. Humidities will start out in the high single digits to
low teens but will rise in the evening as the cold front passes to
the south. How fast they rise is debated between the NAM and GFS.
This could limit the worst conditions to around 3 hours (NAM) or
allow them to linger into the evening for more like 6 hours of
critical conditions (GFS). -Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...Red Flag Warning from 3 PM to 11 PM PDT Friday for the Chalfant
     Valley in CAZ273.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.